THYROID AND PMR

Hi, l had Thyroid problems about 25 years ago and was treated with radioactive iodine tablet and since then have been on thyroxine daily. I have had PMR for 3 years now and have got my Prednisolone down to 6mg a day. I have noticed a few people mentioning thyroid problems and was wondering if there is a proven link between the two. My GP does do regular blood tests but in the last two weeks my eyes have blown up so to speak. This is defo a problem l had in the early days with my thyroid and l am waiting to see the eye doc. I am just curious as l have been stable for so many years.

9 Replies

oldestnewest
  • Anyone who has one autoimmune problem is at a higher risk of developing another.

    Add to that that the pred has an effect on the hypothalamus/pituitary/adrenal set-up which is all part of a very complex feedback system for hormones and their production in the adrenal glands, thyroid and parathyroids (more too but I'm doing this from memory). Mess up one bit and another bit has to adjust to compensate - like children on one of those circular swing things: they get it swinging nicely and one jumps off - chaos until they wriggle around a bit to get it balanced again. At 6mg a day you are at the point where the adrenal glands have to start producing cortisol themselves again - and that entire feedback mechanism is in flux trying to get into balance again. There is a lot of talk about "adrenals being asleep" - it is less that than that the hormones have to get the right mix.

    And maybe - just maybe - a synacthen test might show a bit of lagging behind in that department? You don't have to be entirely off pred to have one done, it just has to be interpreted differently. I assume you are under an endocrinologist?

  • sorry took me a while to look up synacthen test and endocrinologist! I must have seen a specialist years ago when l went to the hospital for the iodine tab but that was a one off and when PMR was diagnosed by my GP l again went to a specialist at the hosp and saw him for 5 mins if that, for him to agree. I have always seen my GP for meds to be adjusted. I have been on the same thyroxine dose for the last 10 years or more with regular blood tests l have one due on wednesday. After reading what you have said, thank you that does make sense everything will be trying to find a happy balance

  • Sorry - you should just have asked and I'd have explained.

  • That's very interesting. I have hypothyroidism & have never connected the two.

  • I also take thyroxine and have done so for about 25 yrs. Pre pred had been on 150 mcg per day for many yrs.

    PMR diagnosed - pred started 15-20mg per day..... My Thyroxine had to be reduced to 75mcg per day

    Now on low dose pred 2.5 mg per day ...... My thyroxine needs to be increased ! Currently on 100mcg per day...... May end up on 150 mcg again?

    See saw for me

  • This is very interesting as I have been on thyroxine for something like 15 years now and my levels dropped a couple of weeks before starting the PMR - largely due to my negligence in taking the dose daily, alas. The thyroxine dose was temporarily increased and then PMR started. I wonder if there is any research that has been done on this. I'd also be interested in the role of Simvastatin as I have been taking this for approximately twenty years now, having been put on it in my early fifties.

  • I've just said this on another forum: I'm fairly sure it is simvastatin (certainly one of the statins) that includes PMR as a side effect on one of the manufacturers website pages. Though if you had been on it for a long time before the PMR started it is less likely to be the culprit - but I never say never.

  • Thanks PMPro. Re connection between PMR and different medications: I've just done a bit of looking on the internet and journals.plos.org/plosone/a... (for example) makes interesting reading. As I said in a previous post a few months ago I had been less than diligent in taking my thyroxine and the same thing applied to the Simvastatin. I then decided that I really ought to take my recommended medication every day and was meticulous in taking both tablets - and it was a few weeks after that the PMR started. I may have unwittingly been the author of my own misfortune! I wish I were in a position to do active research on this.

  • Hi, I had my thyroid removed about 6 years ago. Since then I have not been that well... mostly intermittent fatigue that was not explainable. Saw an endocrine. and he couldn't explain... Then August 2014 had several episodes of bursitis in shoulder.... from there to questionable Dx of PMR.. now on Pred. pains are gone.... BUT the fatigue is outrageous .... plus is comes and goes... mostly comes. I have had a few days where I thought I was turning the corner and starting to feel better; went and did some exercise in our Fitness Center ( not much, I was careful) however since then the fatigue in my arms, legs and back of my neck ( feels like my head, arms and legs are going to fall off) I know sounds crazy but that's how it feels...

You may also like...